Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 251, NWS Charleston, SC

December 17, 20124 counties in South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Dec 17, 2012, 3:57 PM EST for 4 counties in South Carolina. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2012, 3:57 PM EST (20:57 UTC)
Expired
Dec 17, 2012, 5:00 PM EST
In force
63 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Beaufort County, SC, Charleston County, SC, Colleton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 4:01 PM ESTTSTM WND DMG2 Ssw Pritchardville, SCTREE DOWN ON HIGHWAY 315 NEAR LEVY.
Dec 17, 4:05 PM ESTTSTM WND DMG1 Ese Pritchardville, SCTREE DOWN ON PALMETTO BLUFF ROAD.
Dec 17, 4:05 PM ESTTSTM WND DMG2 Ssw Clarendon, SCTHE BEAUFORT GAZETTE NEWSPAPER REPORTS A FEW TREES DOWN AND DAMAGE TO A HOME IN LAUREL BAY.
Dec 17, 4:10 PM ESTTSTM WND DMG2 W Rose Hill, SCTREE DOWN ON BUCKWALTER PARKWAY AND FORDING ISLAND ROAD.
Dec 17, 4:16 PM ESTMARINE TSTM WIND 51Hilton Head Island, SCHILTON HEAD MESONET SITE RECORDED WIND GUST OF 51 MPH AT THE BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 2:55 PM ESTTornado WatchSPC2 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS52 KCHS 172057
SVRCHS
SCC013-019-029-053-172200-
/O.NEW.KCHS.SV.W.0251.121217T2057Z-121217T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EST MON DEC 17 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  SOUTHEASTERN COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  EAST CENTRAL JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 500 PM EST

* AT 357 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS...ALONG A LINE EXTENDING FROM SHELDON TO
  PRITCHARDVILLE...MOVING EAST AT 40 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  SUN CITY...JASPER...GARDENS CORNER...PRITCHARDVILLE...ROSE HILL...
  LEMON ISLAND...SHELL POINT...BURTON...PORT ROYAL...PARRIS ISLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. IF YOU SEE
OR HEAR A TORNADO...MOVE QUICKLY TO AN INTERIOR ROOM IN A STURDY
STRUCTURE.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. IF THE
ROTATION STRENGTHENS...A TORNADO WARNING MAY BE ISSUED.

&&

LAT...LON 3263 7997 3260 8001 3259 8011 3254 8017
      3255 8020 3247 8035 3243 8035 3245 8037
      3249 8036 3246 8040 3248 8047 3243 8046
      3241 8042 3231 8043 3226 8060 3210 8082
      3210 8086 3219 8089 3218 8107 3267 8080
TIME...MOT...LOC 2057Z 271DEG 36KT 3257 8079 3219 8101

$$
5 follow-up statements
463 
WWUS52 KCHS 172119
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EST MON DEC 17 2012

SCC053-172129-
/O.CAN.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
JASPER SC-
419 PM EST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JASPER COUNTY HAS
BEEN CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

LAT...LON 3220 8090 3266 8067 3263 7997 3260 8001
      3259 8011 3254 8017 3255 8020 3247 8035
      3243 8035 3245 8037 3249 8036 3246 8040
      3248 8047 3243 8046 3241 8042 3231 8043
      3226 8060 3210 8082 3210 8086 3219 8089
TIME...MOT...LOC 2119Z 271DEG 36KT 3257 8052 3218 8080

$$

SCC013-019-029-172200-
/O.CON.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
CHARLESTON SC-COLLETON SC-BEAUFORT SC-
419 PM EST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR BEAUFORT...SOUTHEASTERN COLLETON AND SOUTHWESTERN CHARLESTON
COUNTIES...

AT 419 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM
WIGGINS TO MYRTLE ISLAND...MOVING EAST AT 40 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BEAUFORT...BEAUFORT MARINE CORPS AIR STATION...BENNETTS POINT...
BLUFFTON...BURTON...DALE...EDISTO BEACH...EDISTO ISLAND...FOLLY
FIELD...FRIPP ISLAND...HILTON HEAD AIRPORT...HILTON HEAD ISLAND...
KIAWAH ISLAND...LADYS ISLAND...LEMON ISLAND...PARRIS ISLAND...PORT
ROYAL...ROCKVILLE...SEABROOK ISLAND AND SHELL POINT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3220 8090 3266 8067 3263 7997 3260 8001
      3259 8011 3254 8017 3255 8020 3247 8035
      3243 8035 3245 8037 3249 8036 3246 8040
      3248 8047 3243 8046 3241 8042 3231 8043
      3226 8060 3210 8082 3210 8086 3219 8089
TIME...MOT...LOC 2119Z 271DEG 36KT 3257 8052 3218 8080

$$
838 
WWUS52 KCHS 172127
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EST MON DEC 17 2012

SCC013-019-029-172200-
/O.CON.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
CHARLESTON SC-COLLETON SC-BEAUFORT SC-
427 PM EST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR EASTERN BEAUFORT...SOUTHEASTERN COLLETON AND SOUTHWESTERN
CHARLESTON COUNTIES...

AT 427 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM
BENNETTS POINT TO SHELTER COVE...MOVING EAST AT 40 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...

AT 424 PM EST...THE 911 CALL CENTER REPORTED A TREE DOWN ON 
BUCKWALTER PARKWAY AND FORDING ISLAND ROAD NEAR ROSE HILL IN 
BEAUFORT COUNTY. 

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BENNETTS
POINT...EDISTO BEACH...EDISTO ISLAND...FOLLY FIELD...FRIPP ISLAND...
HILTON HEAD AIRPORT...HILTON HEAD ISLAND...KIAWAH ISLAND...LADYS
ISLAND...PARRIS ISLAND...PORT ROYAL...ROCKVILLE AND SEABROOK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3213 8083 3222 8080 3265 8052 3263 7997
      3260 8001 3259 8011 3254 8017 3255 8020
      3247 8035 3243 8035 3245 8037 3249 8036
      3246 8040 3248 8047 3243 8046 3241 8042
      3231 8043 3226 8060 3210 8082
TIME...MOT...LOC 2127Z 271DEG 36KT 3256 8041 3218 8068

$$
080 
WWUS52 KCHS 172144
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
444 PM EST MON DEC 17 2012

SCC013-019-029-172200-
/O.CON.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
CHARLESTON SC-COLLETON SC-BEAUFORT SC-
444 PM EST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR EAST CENTRAL BEAUFORT...EXTREME SOUTHEASTERN COLLETON AND
SOUTHWESTERN CHARLESTON COUNTIES...

AT 444 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROCKVILLE TO 8 MILES SOUTH OF PENN CENTER...MOVING EAST AT 40 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EDISTO
BEACH...EDISTO ISLAND...KIAWAH ISLAND...ROCKVILLE AND SEABROOK
ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3231 8043 3238 8060 3265 8039 3263 7997
      3260 8001 3259 8011 3254 8017 3255 8020
      3247 8035 3243 8035 3245 8037 3249 8036
      3246 8040 3248 8047 3243 8046 3241 8042
TIME...MOT...LOC 2144Z 271DEG 36KT 3261 8018 3228 8047

$$
002 
WWUS52 KCHS 172152
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EST MON DEC 17 2012

SCC013-029-172203-
/O.CAN.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
COLLETON SC-BEAUFORT SC-
452 PM EST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEAUFORT AND
EXTREME SOUTHEASTERN COLLETON COUNTIES HAS BEEN CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

LAT...LON 3255 8020 3262 8020 3263 7997 3260 8001
      3259 8011 3254 8017
TIME...MOT...LOC 2153Z 271DEG 36KT 3261 8002

$$

SCC019-172200-
/O.CON.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
CHARLESTON SC-
452 PM EST MON DEC 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTH CENTRAL CHARLESTON COUNTY...

AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR KIAWAH ISLAND...MOVING EAST AT 40
MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
DAMAGING WINDS IN EXCESS OF 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KIAWAH
ISLAND...ROCKVILLE AND SEABROOK ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3255 8020 3262 8020 3263 7997 3260 8001
      3259 8011 3254 8017
TIME...MOT...LOC 2153Z 271DEG 36KT 3261 8002

$$
877 
WWUS52 KCHS 172157
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EST MON DEC 17 2012

SCC019-172207-
/O.EXP.KCHS.SV.W.0251.000000T0000Z-121217T2200Z/
CHARLESTON SC-
457 PM EST MON DEC 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHARLESTON
COUNTY WILL EXPIRE AT 500 PM EST...
...ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL 
CHARLESTON COUNTY...

AT 457 PM EST...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST MONDAY EVENING FOR
SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM EST MONDAY EVENING FOR SOUTHEAST SOUTH CAROLINA.

LAT...LON 3255 8020 3262 8020 3263 7997 3260 8001
      3259 8011 3254 8017
TIME...MOT...LOC 2157Z 271DEG 36KT 3261 7997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 3:16 PM EST, 41 minutes earlier.

Area forecast discussion, Dec 17, 3:16 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EST MON DEC 17 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO EARLY
TUESDAY WITH HIGH PRESSURE RETURNING THROUGH WEDNESDAY. A STRONGER
COLD FRONT WILL THEN PUSH THROUGH LATE THURSDAY BRINGING MUCH
COOLER WEATHER THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...A NEW TORNADO WATCH HAS BEEN ISSUED TO INCLUDE ALL
COUNTIES TO THE EAST THROUGH SOUTHERN SOUTH CAROLINA. PREVIOUS
DISCUSSION CONTINUES BELOW.

UPDATE TO INCLUDE TORNADO WATCH 684 FOR MOST OF SOUTHEAST GEORGIA
AND THE NEARSHORE GEORGIA COASTAL WATERS. THE UPSTREAM LINE OF
CONVECTION HAS HELD TOGETHER NICELY AND A DISTINCT MESOSCALE
BOUNDARY HAS SET UP IN THIS AREA. THE BOUNDARY STRETCHES SOMEWHERE
BETWEEN CLAXTON AND STATESBORO AND EXTENDS A BIT TO THE EAST.
TEMPS SOUTH OF THE BOUNDARY ARE IN THE LOW 70S WITH DEWPOINTS
APPROACHING THE MID 60S. NORTH OF THE BOUNDARY TEMPS ARE IN THE
LOW 60S WITH A CLEAR WIND SHIFT FROM SOUTHERLY TO EASTERLY. 0-6 KM
SHEAR VALUES ARE ON THE ORDER OF 70 KTS AND 0-3 KM SHEAR IS
APPROACHING 40-45 KTS...WITH SURFACE BASED CAPE VALUES RANGING UP
TO AROUND 500 J/KG. THE FAVORED MODE OF CONVECTION WILL BE BOWING
LINE SEGMENTS...WITH THE POTENTIAL FOR EMBEDDED LOW TOPPED
SUPERCELL STRUCTURES. DAMAGING WINDS AND TORNADOES ARE THE PRIMARY
SEVERE WEATHER THREAT IN THE WATCH AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TONIGHT...THE UPPER TROUGH AND ANY ONGOING PRECIP/CONVECTION WILL
BE PUSHING OFFSHORE. EXPECT PRECIP TO BE OVER BEFORE MIDNIGHT.
MODEL SOUNDINGS AND CROSS SECTIONS SHOW THAT THE LOW LEVEL
MOISTURE AND CLOUDS WILL BE SLOW TO SCOUR OUT...WITH MOSTLY CLOUDY
SKIES LIKELY TO PERSIST THROUGH EARLY MORNING...THEN PARTLY CLOUDY
BY SUNRISE TUESDAY. MIN TEMPS FALLING BACK INTO THE LOWER TO MID
50S...BUT STILL WELL ABOVE NORMAL.

TUESDAY AND WEDNESDAY...DRY HIGH PRESSURE WILL BUILD AND BECOME
CENTERED OVER THE SOUTHEAST TUESDAY BEHIND A COLD FRONT SHIFTING
WELL OFFSHORE. TEMPS WILL GRADUALLY REBOUND THROUGHOUT THE DAY UNDER
SUNNY SKIES...IN THE MID/UPPER 60S. OVERNIGHT LOWS WILL RANGE IN THE
UPPER 30S INLAND TO MID 40S ALONG THE COAST. DRY CONDITIONS WILL
CONTINUE THROUGH WEDNESDAY AS RIDGING PEAKS OVER THE SOUTHEAST AHEAD
OF ANOTHER TROUGH OF LOW PRESSURE SHIFTING THROUGH THE CENTRAL
UNITED STATES. EXPECT OVERALL TEMPS TO PEAK IN THE UPPER 60S/LOWER
70S UNDER MOSTLY SUNNY SKIES. OVERNIGHT LOWS WILL BE WARMER...IN THE
MID 40S INLAND TO MID 50S ALONG THE COAST.

THURSDAY...A DEEP LOW PRESSURE SYSTEM WILL MAKE WAY THROUGH THE
MIDWEST WITH A SOUTHWARD EXTENDING COLD FRONT INTO THE GULF OF
MEXICO. STRONG ISENTROPIC ASCENT AHEAD OF THE FRONT WILL LIKELY
LIMIT SFC HEATING POTENTIAL AS CLOUD COVER EXPANDS OVER THE FORECAST
AREA. HOWEVER...TEMPS WILL STILL REACH THE LOW 70S ALONG AND AHEAD
OF THE COLD FRONT BEFORE IT SWEEPS THROUGH THE SOUTHEAST DURING
EVENING HOURS. CHANCES OF SHOWERS WILL PEAK OVER SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA AS COLD FROPA OCCURS LATE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A STRONG COLD FRONT WILL LIKELY BE SHIFTING THROUGH THE FORECAST
AREA LATE THURSDAY INTO EARLY FRIDAY MORNING...BRINGING THE BEST
CHANCES OF PRECIP OVER THE LONG TERM. COLD AND DRY HIGH PRESSURE
WILL THEN FOLLOW THE FRONT...RESULTING IN TEMPS 10-15 DEGREES COOLER
THAN PREVIOUS DAYS. OVERALL TEMPS WILL REMAIN COOL UNDER A ZONAL
FLOW PATTERN THROUGH THE WEEKEND...WITH A GRADUAL WARMING OF 1-2
DEGREES EACH DAY. EXPECT OVERALL TEMPS TO BE IN THE MID/UPPER 50S
THROUGH EARLY WEEKEND...BEFORE WARMING TO AROUND 60 EARLY NEXT WEEK.
OVERNIGHT TEMPS WILL LIKELY REACH THE LOW 30S AWAY FROM COAST
FRIDAY...BEFORE GRADUALLY WARMING INTO THE MID 30S TO LOW 40S BY
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE MOST BIGGEST NEAR TERM CONCERN FOR THE TERMINALS WILL BE THE
INCOMING LINE OF THUNDERSTORMS. KSAV HAS THE BEST CHANCE TO SEE
THUNDER AND STRONG WINDS SINCE IT IS IN THE MORE UNSTABLE AIR. FOR
NOW HAVE ONLY INCLUDED A TEMPO FOR HEAVY RAIN BUT WILL AMEND AS
IT BECOMES MORE CLEAR WHETHER OR NOT THUNDER WILL REACH THE
TERMINAL. KCHS COULD ALSO SEE A PERIOD OF MODERATE TO HEAVY RAIN
AND EVEN SOME THUNDER...THOUGH CONFIDENCE IS LOWER THERE.

BEHIND THE LINE OF STORMS AND PRECIP...PLENTY OF LOW LEVEL
MOISTURE WILL LINGER THROUGH THE OVERNIGHT AND CEILINGS APPEAR TO
BE AN INCREASING CONCERN. GUIDANCE IS HINTING AT LOW END
MVFR...HIGH END IFR CIGS FOR A TIME AT BOTH SITES. CHANCES APPEAR
BETTER AT KSAV BUT FOR NOW HAVE LEFT BOTH WITH MVFR CIGS AND
SCATTERED IFR. SOUNDINGS AND TIME HEIGHTS APPEAR TO LINGER FOR A
FEW HOURS AFTER SUNRISE BEFORE DEEP DRYING COMMENCES. LOW END
GUSTS POSSIBLE INTO THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CIGS/VSBYS WILL PREVAIL BY TUESDAY
AFTERNOON AND PERSIST THROUGH WEDNESDAY...BEFORE DETERIORATING
THURSDAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. PERIODS OF
MVFR OR LOWER CIGS/VSBYS ARE POSSIBLE THURSDAY EVENING THROUGH EARLY
FRIDAY WITH SHOWERS ALONG AND AHEAD OF THE PASSING COLD FRONT. VFR
CIGS/VSBYS WILL THEN RETURN BY EARLY WEEKEND.

&&

.MARINE...
AN INCREASING SOUTHWEST PRESSURE GRADIENT WILL RESULT IN LOW END
SCA CONDITIONS FOR THE OFFSHORE GA WATERS LATER THIS AFTERNOON
THROUGH TUESDAY AFTERNOON. WINDS EXPECTED TO INCREASE TO 15 TO 20
KTS BY THIS AFTERNOON WITH SEAS 3 TO 4 FEET NEAR SHORE...AND
BUILDING TO 5 TO 7 FEET OFFSHORE BY LATER THIS AFTERNOON AND
PERSISTING THROUGH TONIGHT. WINDS WILL VEER GRADUALLY FROM SW
TODAY TO WESTERLY LATER TONIGHT AS THE COLD FRONT MOVES THROUGH
THE REGION.

TUESDAY THROUGH FRIDAY...SMALL CRAFT ADVISORY CONDITIONS WILL BE
ONGOING FOR OUTER GEORGIA WATERS BEHIND A COLD FRONT SHIFTING OVER
THE WESTERN ATLANTIC. EXPECT WINDS BETWEEN 20-25 KT AND SEAS UP TO 6
FT UNTIL TUESDAY AFTERNOON BEFORE CONDITIONS GRADUALLY IMPROVE WITH
HIGH PRESSURE BUILDING OVER THE WATERS THROUGH WEDNESDAY. WINDS/SEAS
WILL THEN INCREASE/BUILD AHEAD OF A STRONG COLD FRONT APPROACHING
FROM THE WEST THURSDAY. CONDITIONS WILL LIKELY MEET SMALL CRAFT
ADVISORIES LEVELS AS THE COLD FRONT SWEEPS OVER THE WATERS THURSDAY
EVENING THROUGH FRIDAY MORNING. STRONG COLD AIR ADVECTION BEHIND THE
FRONT ALONG WITH A TIGHT PRESSURE GRADIENT MAY PRODUCE FREQUENT
GUSTS BETWEEN 30-35 KNOTS OVER WATERS BEYOND 10 NM FROM THE COAST.
SHOULD CONDITIONS CONTINUE TO FAVOR THIS SCENARIO...GALE WATCHES OR
WARNINGS MAY BE NEEDED LATE THURSDAY INTO EARLY FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST TUESDAY FOR AMZ374.

&&

NEAR TERM...BSH
SHORT TERM...79
LONG TERM...DPB
AVIATION...BSH/79
MARINE...BSH/79
Hazardous weather outlook, Dec 17, 3:48 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EST MON DEC 17 2012

AMZ374-GAZ087-088-099-100-114-115-SCZ040-182100-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-
348 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSITANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-GAZ101-116>119-137>141-SCZ042>045-047>052-182100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-EFFINGHAM-INLAND BRYAN-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-
COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-HAMPTON-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
348 PM EST MON DEC 17 2012

...TORNADO WATCH 684 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...TORNADOES AND FLOODING
TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Dec 17, 3:09 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EST MON DEC 17 2012

GAZ116-137-138-172045-
INLAND BRYAN-INLAND LIBERTY-LONG-
309 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
LONG COUNTIES THROUGH 345 PM EST...

AT 304 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...16 MILES WEST OF LETFORD...MOVING EAST AT 55
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT STEWART...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THIS STORM IS CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3183 8195 3185 8192 3188 8192 3189 8189
      3197 8188 3197 8186 3202 8182 3202 8181
      3205 8176 3212 8147 3188 8146 3181 8195
TIME...MOT...LOC 2009Z 260DEG 49KT 3200 8180
Special weather statement, Dec 17, 3:20 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EST MON DEC 17 2012

GAZ137-138-172045-
INLAND LIBERTY-LONG-
320 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 345 PM EST...

AT 318 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF JONES CREEK...MOVING EAST
AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...DONALD...GUM BRANCH...LUDOWICI...MCINTOSH AND
WALTHOURVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3181 8195 3184 8194 3183 8149 3162 8155
      3165 8183 3167 8186 3171 8188 3173 8191
      3175 8192 3179 8198 3180 8198
TIME...MOT...LOC 2020Z 275DEG 45KT 3173 8188
Special weather statement, Dec 17, 3:31 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EST MON DEC 17 2012

GAZ101-116>119-138-SCZ047-051-172100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND
BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY-
331 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
LIBERTY...BRYAN...JASPER AND CHATHAM COUNTIES THROUGH 400 PM EST...

AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EDEN TO 6 MILES
WEST OF FLEMING...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...BLOOMINGDALE...EDEN...FORT MCALLISTER...FORT PULASKI
NATIONAL MONUMENT...GARDEN CITY...HUTCHINSON ISLAND...I-16/I-95
INTERCHANGE...ISLE OF HOPE...KELLER...MEINHARD...MELDRIM...
MONTEITH...MONTGOMERY...OSSABAW SOUND...POOLER...PORT WENTWORTH...
RICHMOND HILL...SANDFLY...SAVANNAH...SAVANNAH AIRPORT...SAVANNAH
HISTORIC DISTRICT...SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...
WASSAW ISLAND...WHITE BLUFF...WHITEMARSH ISLAND...WILMINGTON
ISLAND...WINDSOR FOREST AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3184 8152 3222 8139 3218 8104 3199 8084
      3195 8088 3194 8091 3191 8093 3185 8100
      3183 8103 3181 8103 3176 8107 3173 8111
TIME...MOT...LOC 2031Z 283DEG 39KT 3218 8135 3188 8149
Local storm report, Dec 17, 3:35 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 WSW STATESBORO        32.45N  81.80W
12/17/2012                   BULLOCH            GA   911 CALL CENTER

            BULLOCH COUNTY 911 CENTER REPORTED A TREE DOWN ON MAPLE
            STREET IN STATESBORO.

&&

EVENT NUMBER CHS1200854

BDC
Special weather statement, Dec 17, 3:41 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EST MON DEC 17 2012

GAZ116-117-119-137>141-172130-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
341 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN...
CHATHAM...LONG AND MCINTOSH COUNTIES THROUGH 430 PM EST...

AT 337 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MCINTOSH TO
TIBET...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...
HALFMOON LANDING...HARRIS NECK...JONES...MCINTOSH...MERIDIAN...PINE
HARBOR...RETREAT...RICEBORO...RIDGEVILLE...SAPELO ISLAND...SHELLMAN
BLUFF...SOUTH NEWPORT...ST. CATHERINES ISLAND...SUNBURY...TIBET...
TOWNSEND...VALONA...WOLF ISLAND...CROSSROADS AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3132 8137 3131 8144 3133 8144 3132 8146
      3145 8163 3147 8162 3160 8174 3186 8153
      3173 8111 3163 8112 3155 8117 3147 8119
      3140 8125 3138 8125 3137 8127 3130 8126
      3129 8130
TIME...MOT...LOC 2041Z 274DEG 42KT 3183 8146 3166 8160
Local storm report, Dec 17, 3:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     HINESVILLE              31.85N  81.60W
12/17/2012                   LIBERTY            GA   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN ON NORTH MAIN STREET AND ON
            HARRISON DRIVE. TREE DEBRIS WAS ALSO REPORTED ON SOME
            STREETS IN HINESVILLE. TIME WAS ESTIMATED FROM RADAR.
            DATA.

&&

EVENT NUMBER CHS1200855

SPR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:47 PM ESTSevere Thunderstorm WarningCHSBeaufort, Jasper34 min
Dec 17, 4:42 PM ESTSevere Thunderstorm WarningCHSBerkeley, Charleston52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.